@Sarah356 You're welcome, and I don't mind if you show my response to your doctor. Medication sensitivity is a real thing. I've read that some people just have a different metabolism that absorbs the medications so differently from most people that even small doses can have effects, both positive and negative. I should have clarified for @turnitaround especially as well as you Sarah that I have become MUCH more sensitive to ALL medications in the past 1.5 years that my MAV has gotten much worse. Things that I took all my life like cold medicines, antibiotics, and anti-inflammatory NSAIDS, things that NEVER gave me trouble, are now giving me trouble. The doctors have me on Prilosec in a capsule form, and one time a few weeks ago the manufacturer changed. Exact same medicine but there were some different ingredients in the capsule and the capsule was a different color and I had a reaction to it (or it just didn't work as well for me. My GI doctor did say some brands work better/worse for some people).
Also, as far as dosage goes...my doctor who's an excellent psychiatrist and knows A LOT about the pharmacology of the medications, says that taking a lower dose is the best for side effects. Starting out low, getting the body used to it, and then trying to increase. If I start higher he says the side effects (if I have any) will be worse or there will be more of them. When I take them that low I'm not even judging if there's any positive effects or if my dizziness is "better" at that point. I know that they can take weeks to months (depending on the med) to kick in and I'm just going for a slow, hopefully smooth, adjustment period. Actually, when I took the low dose of Lexapro I did notice a calming effect from just the first small dose. It was nice to feel something positive on day one.
When I first got MAV almost 6 years ago now I didn't have a great neurologist. He basically had me stop any medicine that gave me any sort of side effect. Back then the "side effects" I felt were NOTHING compared to what I am getting now while doing med trials, so I wish I had given some of the meds more of a chance. So, I tried Topamax while I was under his care, but my brain felt so slow and I felt so "stupid" on it. It's nicknamed "stupamax" or something for a reason. I was working full time at the time and couldn't stop my job (hadn't worked there a year couldn't apply for medical family leave, used all my vacation and sick days from being dizzy, also had just gotten married & my husband still had one semester of school left so I had to work) and there was no way my brain could function properly at work on the Topamax.
As far as Amitriptyline goes, I never felt any numbness by cutting the tablet into quarters. I'm glad I didn't. I had extreme dry mouth but that was it besides the horrible increased dizziness. It was so bad I wouldn't have been able to care for myself during the day without help.
One thing I can say is I really don't have much anxiety anymore. I'm pretty much used to the sensations MAV brings. If I get a new sensation I may get anxious for a bit but I'm much better at calming myself down faster. I do have anxiety over trying new medications though. But that's just one specific anxiety, not overall anxiety (as my psychiatrist agreed with).